I take 1000 mg of metformin a day. Is that a good or bad medication?

Topics: Medication

Metformin is an oral medication that has been in use for over 40 years and is used to treat people with type 2 diabetes. Along with a diet and exercise program, and possibly other medications, metformin can help to control high blood sugar. Metformin has been found to be more effective in lowering the A1C, a blood test that reflects your blood sugar control over a 2-3 month period, compared to some other diabetes medications. In fact, a group of medical experts recently suggested that metformin should be the primary medication of choice for people who have not been able to control their blood sugar with diet and exercise alone. Controlling blood glucose can help prevent kidney damage, blindness, nerve problems, loss of limbs and sexual function problems.

Metformin is taken to help the body respond better to the insulin you naturally produce. It also decreases the amount of sugar that your liver makes. In addition, it can be used with lifestyle changes such as diet and exercise to help to prevent diabetes in those who are at high risk.

This medication is taken 1-3 times a day at meals and the dose is per your doctor’s order. The dose is based on your medical condition (s), kidney function and response to treatment. Your doctor may ask you to take a low dose of metformin at first such as 500 mg/day and then increase the dose over time. The reason you start low and increase as needed is to reduce the chance of side effects such as upset stomach and to determine your acceptance of taking the medication. Your dose will be adjusted based on your blood sugar levels to find the best dose for you. Follow your doctor’s direction carefully.

Take the medication as directed by your doctor at the same time each day, keep a log of your blood sugar results and share them with your doctor at each visit so that your dose can be adjusted, if needed.

Some side-effects have been noted with metformin including: nausea, vomiting, diarrhea or a metallic taste in the mouth. If you experience any of these or develop other unusual symptoms, contact your physician promptly.

Always share with your doctor the names of any other medications you may be taking and any medical or dental procedures you may have scheduled. There are occasions when this medication may need to be stopped temporarily.

Posted on May 1, 2012 by: